Burton High Stories: Drug Overdoses
Students studying health sciences at Phillip and Sala Burton Academic High School in San Francisco worked with KALW radio to share their perspectives on health issues and solutions. Ever Aguilar, a senior at Burton, wanted to focus on drug overdoses because so many people are dying from opioid-related overdoses.
Hi everyone, welcome back to another session of 'What Really Matters in S.F.' with Ever Aguilar.
So today I’ll talk to you about opioid overdose and all the important information you need to know, mainly because I believe this topic is disregarded and not given enough attention, despite how serious of a problem it really is(you know?). To put you into context of what I mean, from 1999 to 2021, opioid-related overdose deaths went from a total of 20,000 to more than 98,000 in the United States. San Francisco itself is considered to be in an opioid overdose epidemic, with nearly 650 overdose deaths in 2021, a number that skyrocketed since 2018.
But what exactly is opioid overdose? Well, in short terms, an Opioid-overdose occurs when too much of an opioid such as Fentanyl, is consumed. Once the body becomes overloaded and overwhelmed by an opioid, it slows down and eventually some body functions become irregular. A major example is the slowing down of breathing which can lead to death.
Now I’ll tell you how to identify if someone is experiencing an opioid overdose and what you can do in those situations to prevent any terrible outcomes. As I said before, symptoms of an overdose include breathing slowing down, or no breathing at all. But other clear symptoms may be confusion or lack of alertness and consciousness. Symptoms ALSO INCLUDE small pupils or blue skin BECAUSE OF poor blood circulation.
I know finding yourself in a situation like that is scary, but it’s important to know you can help someone and save their life. Fortunately opioid overdose can be treated with an opioid antagonist medication called Naloxone. It has the power to reverse the effects of an overdose. It can be given to an overdosing individual through intranasal spray, or as an injection into muscle, skin or veins.
Although Naloxone reverses the effects, it is vital to call emergency services because the substances can still have a negative effect on the body. It is estimated that without naloxone, San Francisco deaths would have climbed over 1,000 in 2021.
This is important guys. Consider this information, spread the word and make a change now.